0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Clinicopathologic Reports, Case Reports, and Small Case Series |

Orbital Inflammatory Disease After Intravenous Infusion of Zoledronate for Treatment of Metastatic Renal Cell Carcinoma FREE

Paul M. Phillips, MD; Steven A. Newman, MD
[+] Author Affiliations

Section Editor: W. Richard Green, MD

More Author Information
Arch Ophthalmol. 2008;126(1):137-139. doi:10.1001/archophthalmol.2007.17.
Text Size: A A A
Published online

Zoledronate, a bisphosphonate, is an inhibitor of osteoclastic bone resorption, indicated for treatment of osteolytic bone lesions from multiple myeloma and other solid tumors. The most common adverse effect of zoledronate is a transient flu-like syndrome. Ocular adverse effects of bisphosphonates include conjunctivitis, uveitis, episcleritis, and scleritis.1 Cases of orbital inflammatory disease have been reported after treatment with another bisphosphonate, pamidronate sodium.2,3 There have been no reported cases of orbital inflammatory disease after treatment with zoledronate. We describe a case of a man developing orbital inflammation after intravenous treatment with zoledronate for bone-involving metastases from renal cell carcinoma.

A 55-year-old white man with bone metastases from renal cell carcinoma developed a transient fever (temperature, ≤ 38°C) with scleral injection in both eyes, more in the left eye than the right, one day following an infusion of 4 mg of zoledronate. By day 6, he noted the onset of significant periocular pain and edema in his left eye with diplopia. Visual acuity was 20/20 OU. Visual fields were full. Upper and lower lids were edematous with prolapsed chemosis, ptosis, and significant proptosis in his left eye. Extraocular movement was restricted in all left-eye gazes, greatest in the elevated gaze (Figure 1). There was no afferent pupillary defect. Mild cell and flare were present in the anterior chamber of the left eye. The fundus examination results were normal. A computed tomography scan demonstrated diffuse nonspecific inflammation with a focus involving the superior orbit surrounding the superior rectus muscle (Figure 2). We diagnosed orbital inflammatory disease in the patient.

Place holder to copy figure label and caption
Figure 1.

Nine cardinal positions of gaze. A, At presentation, the right eye is proptotic and chemotic with decreased motility in all directions, most notably in elevation and adduction. B, At day 3 after treatment with 60 mg of oral prednisone, the proptosis and chemosis have resolved with normal motility.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Computed tomography scan of the orbits. A, Coronal section demonstrating diffuse edema nasally and superiorly involving the extraocular muscles and displacing the globe anteriorly and inferiorly. B, Axial section demonstrating edema with noticeable thickening of the sclera consistent with scleritis.

Graphic Jump Location

Treatment with 60 mg of oral prednisone lead to rapid clinical resolution of symptoms (Figure 1). The prednisone treatment was tapered during 10 weeks. Monthly treatments with zoledronate were continued. There were no recurrences of orbital inflammation.

Orbital inflammation has been reported in 3 patients treated with pamidronate.2,3 In all cases, the patients experienced complete recovery after withdrawal of treatment and initiation of oral steroids. The more common ocular adverse effects (scleritis, conjunctivitis) generally resolve once the bisphosphonate is discontinued, but may recur following rechallenge.4 No rechallenge occurred in these previous reports of orbital inflammation. The close temporal relationship of the infusion of zoledronate and the occurrence of orbital inflammation in our patient agrees with prior reports of orbital inflammation following bisphosphonate therapy.2,3 The demonstration that a rechallenge does not necessarily lead to a recurrence of disease when treated with steroids implies that orbital inflammation following treatment with zoledronate may not contraindicate the continued use of this quality of life–improving medication.

Bisphosphonates activate antigenic receptor T cells, whose activation releases cytokines. This may contribute to an immunologic or toxic ocular reaction in some patients.1 The T-cell rise occurring after treatment with bisphosphonates is less pronounced with each successive treatment. This may explain the lack of recurrence of orbital inflammation on successive treatments in our patient. Clearly, immune suppression with steroids aids in the resolution of orbital inflammation. Additional experience with rechallenge of bisphosphonate therapy following steroid treatment of orbital inflammation will help clarify the likelihood of successful retreatment.

Correspondence: Dr Phillips, PO Box 800715, Charlottesville, VA 22908-0715 (paulphillipsmd@gmail.com).

Financial Disclosure: None reported.

Macarol  VFraunfelder  FT Pamidronate disodium and possible ocular adverse drug reactions. Am J Ophthalmol 1994;118 (2) 220- 224
PubMed
Ryan  PJSampath  R Idiopathic orbital inflammation following intravenous pamidronate. Rheumatology (Oxford) 2001;40 (8) 956- 957
PubMed Link to Article
Subramanian  PSKerrison  JBCalvert  PCMiller  NR Orbital inflammatory disease after pamidronate treatment for metastatic prostate cancer. Arch Ophthalmol 2003;121 (9) 1335- 1336
PubMed Link to Article
Fraunfelder  FWFraunfelder  FT Bisphosphonates and ocular inflammation. N Engl J Med 2003;348 (12) 1187- 1188
PubMed Link to Article

Figures

Place holder to copy figure label and caption
Figure 1.

Nine cardinal positions of gaze. A, At presentation, the right eye is proptotic and chemotic with decreased motility in all directions, most notably in elevation and adduction. B, At day 3 after treatment with 60 mg of oral prednisone, the proptosis and chemosis have resolved with normal motility.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Computed tomography scan of the orbits. A, Coronal section demonstrating diffuse edema nasally and superiorly involving the extraocular muscles and displacing the globe anteriorly and inferiorly. B, Axial section demonstrating edema with noticeable thickening of the sclera consistent with scleritis.

Graphic Jump Location

Tables

References

Macarol  VFraunfelder  FT Pamidronate disodium and possible ocular adverse drug reactions. Am J Ophthalmol 1994;118 (2) 220- 224
PubMed
Ryan  PJSampath  R Idiopathic orbital inflammation following intravenous pamidronate. Rheumatology (Oxford) 2001;40 (8) 956- 957
PubMed Link to Article
Subramanian  PSKerrison  JBCalvert  PCMiller  NR Orbital inflammatory disease after pamidronate treatment for metastatic prostate cancer. Arch Ophthalmol 2003;121 (9) 1335- 1336
PubMed Link to Article
Fraunfelder  FWFraunfelder  FT Bisphosphonates and ocular inflammation. N Engl J Med 2003;348 (12) 1187- 1188
PubMed Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 10

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles